Please use this identifier to cite or link to this item:
PIRA download icon_1.1View/Download Full Text
Title: New lower bound and exact method for the continuous berth allocation problem
Authors: Xu, Z 
Lee, CY
Issue Date: May-2018
Source: Operations research, May-June 2018, v. 66, no. 3, p. 778-798
Abstract: We study a continuous berth allocation problem, where incoming vessels need to be assigned a mooring time as well as a berth location on a quay. It is a crucial element in port planning to achieve quick turnaround time for vessels. To solve this problem, many solution methods have been developed in the literature. However, gaps between the best-known lower and upper bounds on its optimal solutions are far from close. In this paper, we propose new and more effective solution methods for this important problem. By introducing a novel relaxation of the problem, we have derived a new lower bound that can be computed efficiently in quadratic time. By incorporating this new lower bound with some new heuristic and pruning techniques, we have developed a new exact method, based on a branch-and-bound approach. To demonstrate general applicability of the proposed methods, we have extended them to a more complicated problem, where decisions on berth allocations are restricted by a quay crane constraint. Extensive computational results have shown that, compared with previous state-of-the-art methods, our new methods have significantly reduced gaps between the lower and upper bounds and have solved more and larger instances to optimality in significantly less time. We have also performed sensitivity tests to demonstrate how robust the new solutions are against uncertainties in particular input parameters.
Keywords: Continuous berth allocation
Lower bound
Branch and bound
Exact method
Publisher: Institute for Operations Research and the Management Sciences
Journal: Operations research 
ISSN: 0030-364x
EISSN: 1526-5463
DOI: 10.1287/opre.2017.1687
Rights: © 2018 INFORMS
This is the accepted manuscript of the following article: Xu, Z., & Lee, C. Y. (2018). New lower bound and exact method for the continuous berth allocation problem. Operations Research, 66(3), 778-798, which has been published in final form at
Appears in Collections:Journal/Magazine Article

Files in This Item:
File Description SizeFormat 
Xu_New_Lower_Bound.pdfPre-Published version1.07 MBAdobe PDFView/Open
Open Access Information
Status open access
File Version Final Accepted Manuscript
View full-text via PolyU eLinks SFX Query
Show full item record

Page views

Last Week
Last month
Citations as of Nov 26, 2023


Citations as of Nov 26, 2023


Citations as of Nov 23, 2023


Last Week
Last month
Citations as of Nov 30, 2023

Google ScholarTM



Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.